Alert archive / Nevada / Flash Flood Warnings in 2017

Flash Flood Warning 79, NWS Las Vegas, NV

August 4, 2017Clark County, Nye County, Nevada; Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 4, 2017, 4:46 PM PDT for Clark County, Nye County, Nevada; Inyo County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2017, 4:46 PM PDT (23:46 UTC)
Expired
Aug 4, 2017, 7:45 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

Counties Inyo County, CA, Clark County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 133 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.8 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2017-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 200 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2017-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
200 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1855 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

122 
WGUS55 KVEF 042346
FFWVEF
CAC027-NVC003-023-050245-
/O.NEW.KVEF.FF.W.0079.170804T2346Z-170805T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
446 PM PDT FRI AUG 4 2017

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southeastern Inyo County in south central California...
  West central Clark County in southern Nevada...
  Southeastern Nye County in south central Nevada...

* Until 745 PM PDT

* At 442 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is 
  ongoing.

* Some locations that will experience flooding include...
  Pahrump, Shoshone, Tecopa and Sandy Valley. West Side Road, 
  Jubilee Pass, Highway 160, Highway 372 and Tecopa Road.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3637 11725 3638 11694 3615 11682 3593 11641
      3612 11609 3619 11614 3624 11602 3620 11588
      3610 11568 3579 11562 3581 11565 3581 11573
      3579 11574 3579 11721

$$

Czyzyk
1 follow-up statement
997 
WGUS75 KVEF 050111
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
611 PM PDT FRI AUG 4 2017

CAC027-NVC003-023-050245-
/O.CON.KVEF.FF.W.0079.000000T0000Z-170805T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-Clark NV-Nye NV-
611 PM PDT FRI AUG 4 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM PDT FOR
SOUTHEASTERN INYO...WEST CENTRAL CLARK AND SOUTHEASTERN NYE
COUNTIES...

At 605 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain over portions of southeastern Inyo County including along 
Highway 178 west of Shoshone and along Highway 127 south of 
Shoshone. Flash flooding continues across the area with numerous 
road closures.

Some locations that will experience flooding include...
Pahrump, Shoshone, Tecopa, Sandy Valley, West Side Road, Jubilee 
Pass, Highway 160, Highway 372 and Tecopa Road. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3637 11725 3638 11694 3615 11682 3593 11641
      3612 11609 3619 11614 3624 11602 3620 11588
      3610 11568 3579 11562 3581 11565 3581 11573
      3579 11574 3579 11721

$$

Czyzyk

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 4:09 PM PDT, 37 minutes earlier.

Area forecast discussion, Aug 4, 4:09 PM PDT, 37 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
409 PM PDT Fri Aug 4 2017

.SYNOPSIS...After a pretty active day across Clark County today,
expect less thunderstorm coverage over the weekend and through next
week. Monsoonal moisture remains abundantly available however more
stable conditions will limit storm development to primarily the
southern Great Basin. Dry and sunnier weather should settle in by
the middle of next week for most areas as a ridge of high pressure
builds into the Southwestern US. Temperatures will return to near
normal next week.
&&

.UPDATE & MESOSCALE DISCUSSION...Through Tonight.

A compact MCV continues to rotate over northern Clark County this
afternoon. This feature is expected to gradually weaken overnight,
but remain somewhere between Indian Springs and Mesquite. This will
continue to act as a focus for convection through the afternoon (and
probably more stratiform precipitation later tonight). Bands of
convergence around this feature have triggered numerous storms
across the rest of the region. These bands are likely to weaken with
the feature this evening and overnight.

To the north a line of strong 850mb convergence south of US-50 is
resulting in a line of showers and thunderstorms just north of the
forecast area. This is expected to develop a cold pool that will aid
in pushing these storms south through the southern Great Basin this
evening. Once the cold pool boundary intersects the MCV cloud shield
and worked over areas to the south the storms associated with the
cold pool will likely weaken. This means that by the time the
boundary reaches Clark County (between 9pm and 11pm) the
precipitation is likely to be weak showers or even stratiform
precipitation with embedded stronger cells.

I've significantly expanded and increased precipitation chances now
through overnight across much of the area to account for the latest
trends and short term guidance. We will continue to monitor and make
additional updates as necessary. -Wolcott-
&&

.PREV DISCUSSION...
241 PM PDT Fri Aug 4 2017

An MCV rotating south-to-north through Clark County provided dynamic
support to touch off thunderstorm activity in and around Las Vegas
for much of the day. The SPC mesoanalysis page shows abundant
moisture present with precipitable water values hovering between 1.5
and 1.7 inches across Clark County. High resolution models keep
convection going in the Las Vegas Valley through much of the
afternoon with dry conditions this evening. The focus for storm
activity this evening shifts to Lincoln County, central and southern
Nye County, Esmeralda County and Death Valley in Inyo County. If it
all holds together, a few runs of the high resolution models brings
storms from the southern Great Basin back into Clark County and
northern Mohave County later tonight. But for now, have left the
forecast dry for Clark County with a slight chance over northern
Mohave County to account for storms drifting out of southwest Utah.

Expect to see a general decrease in storm coverage this weekend into
next week. Moisture remains abundant through at least Tuesday
however, more stable conditions are forecast across the southern
portions of the forecast area where the deeper moisture is forecast.
Thus, we expect thunderstorm coverage to be primarily limited to the
southern Great Basin where models forecast weak instability. Further
south in Clark, San Bernardino, and Mohave counties, more stable
conditions are forecast Monday and Tuesday. Drier and more stable
conditions are forecast for mid-late week area wide bringing a lull
in monsoon activity which lines up with a climatological quiet
period we frequently see in early August.
&&

.AVIATION...For McCarran...Showers and storms are expected to
continue affecting the Vegas valley through around 01z which could
produce gusty, erratic winds and locally heavy downpours at or in
the vicinity of the terminal. As convection dies down prevailing
southwest flow will initiate after sunset becoming variable at
times. Saturday morning will see light winds veering from southeast
to southwest throughout the afternoon. Coverage of storms should be
limited to the higher elevations on Saturday which could produce
some gusty outflows at the terminal.

For the rest of southern Nevada, northwest Arizona and southeast
California...Best coverage of showers and storms this afternoon
continues to be across Inyo County, southern Nevada, and northern
Mohave County which could produce locally heavy downpours and gusty,
erratic winds through tonight. Otherwise, light diurnal flow is
expected later tonight becoming south to southwesterly on Saturday
afternoon at most sites remaining around 10-15 knots. Showers and
storms will be focused further north on Saturday across Lincoln,
Mohave, Nye, and the higher elevations of Clark counties as well as
along the Sierra.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

FORECAST/FIRE WEATHER...Salmen
AVIATION....Guillet

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 4, 4:38 PM PDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
438 PM PDT FRI AUG 4 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     FLASH FLOOD      15 SSW MT. CHARLESTON   36.07N 115.77W
08/04/2017                   CLARK              NV   FIRE DEPT/RESCUE

            FIRE DISPATCH REPORTED THAT PAHRUMP FIRE
            RESCUE REPORTING HIGHWAY 160 IS CLOSED AT
            TECOPA ROAD DUE TO FLOODING. APPROXIMATELY
            100 CARS TRAPPED ON THE HIGHWAY WAITING FOR
            THE WATER TO RECEDE.

0415 PM     FLASH FLOOD      2 N SHOSHONE            36.00N 116.27W
08/04/2017                   INYO               CA   PARK/FOREST SRVC

            DEATH VALLEY NATIONAL PARK DISPATCH REPORTED
            ROAD CLOSURE DUE TO FLOODING ALONG BADWATER
            ROAD TO HIGHWAY 127.

0332 PM     FLASH FLOOD      7 W RED ROCK CANYON     36.15N 115.57W
08/04/2017                   CLARK              NV   FIRE DEPT/RESCUE

            LOVELL CANYON ROAD CLOSED DUE TO DEBRIS AND
            FLASH FLOODING.

0154 PM     FLASH FLOOD      THE STRIP               36.12N 115.17W
08/04/2017                   CLARK              NV   FIRE DEPT/RESCUE

            SWIFT WATER RESCUE IN PROGRESS BEHIND THE
            LINQ / FLAMINGO WASH.

&&

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:34 PM PDTAreal Flood AdvisoryVEFClark3 hr
Aug 4, 1:17 PM PDTAreal Flood AdvisoryVEFClark3 hr
Aug 4, 1:27 PM PDTFlash Flood WarningVEFClark3 hr
Aug 4, 2:01 PM PDTAreal Flood AdvisoryVEFNye3 hr
Aug 4, 1:43 PM PDTAreal Flood AdvisoryVEFInyo3 hr
Aug 4, 3:28 PM PDTFlash Flood WarningVEFInyo3 hr

Nearby

Flash Flood Warnings in Nevada, 2017Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.